I recently had two severe panic attacks induced by caffeine about a month ago and since then I've been severely anxious and moderately depressed (it was like night and day, I went from normal to full blown panic disorder in one day) I was put on 10mg of Paxil with Ativan as needed and have only finished my second week of Paxil, still waiting for the meds to kick in. I am aware of depersonalization and disreality, both of which I experienced during and after my panic attacks, but now I'm experiencing something different, in a way. I see everything as "wrong" and "weird" almost dream like, yet I don't feel detached or feel like nothing is real. I still think everything is real but everything feels "strange" and "off". I wish I could explain more but I don't know how. Even my memories seem that way when I recall them. I'm not constantly feeling this way just within the past 3 days. Is this just depersonalization and disreality? Has anyone else experienced this? Thanks!
Anxiety: Everything looks and seems "strange" and off. Anyone else experience this?
- 15 Nov 2015 by Msavvy
- 20 Nov 2015
- depression, anxiety, panic disorder, generalized anxiety disorder, caffeine
Added 16 Nov 2015:
I'd also like to clarify that I've been having these symptoms while NOT having a panic attack.
In response to feeling or perceiving things appearing wrong or dreamlike in a severe panic attack, I feel that your description is quite accurate. I commonly have these perceptual anomalies when experiencing an episode of acute anxiety coupled with what feels like all the typical descriptions of having a heart attack. These symptoms would include racing heartbeat, fear, feeling clammy and anxious, spatial distortion, shortness of breath just to name the ones I remember. What I have discovered much to my surprise and frustration is none of my perceived symptoms are in fact medically true or measurable.Time and time again these symptoms have been checked by a qualified health professional and I checked out normal. As far as the distortions in my perceptions, I have just learned to ride it out until the symptoms reside. I can only say these episodes are exhausting and quite lonely, as I have talked to very few people who understand this aspect of anxiety disorder.
Thank you for sharing your experience, it is rare to find someone who has experienced these symptoms and have described them as accurately as you have.
I have GAD and find your feelings entirely normal for a person with anxiety that is yet to be under control. Soon enough you will find the right medicine(s) and these feelings or perceptions will go away, possibly with the exception of during a panic attack. Hopefully you'll have those under control as your medicine works and the right dose for you is reached. Counseling is very helpful, also, in reducing and preventing panic attacks. After my initial diagnosis, I never again had these strange observations and feelings. That was 26 years ago. Take heart!
Msavvy; Yes this is very common with a full blown panic attack, you say in a day. Mine used to be within seconds this could and should get better for you when you have been on the Paxil for 6 to 8 weeks that is when it reaches the full blood level and don't be surprised if they have to up the dose as you go Chuck1957
Msavvy; Also limit any stimulants like caffeine And make sure your eating around the same times I find that my sugar level goes out of wack and it can cause you to think you are about to have a panic attack but it is really just the shakes because I have not eaten today.Try and keep track of things you are doing that may trigger these attacks. Chuck1957
Paxil works by altering serotonin functions throughout your body. In addition to its role in mood, serotonin has a wide variety of other functions, both physical and mental. It plays a part in learning and memory formation. Thus, as your body adjusts to the altered serotonin levels caused by the drug, it is quite plausible that you could experience some unusual alterations in general consciousness until your body adjusts. If it doesn't go away, however, you should probably consult your doctor.
- Caffeine Information for Consumers
- Caffeine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Caffeine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Oct 2010 • 6 answers
Posted 27 Jul 2011 • 14 answers
Posted 19 Feb 2012 • 7 answers
Posted 2 Jun 2013 • 3 answers
Posted 16 Dec 2013 • 2 answers